How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 16211
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

I need a taper calendar 83 pound 9 year

Customer Question

I need a taper calendar for prednisone for my 83 pound 9 year old Rottweiler who has been taking prednisone since July 11. 20mg 1x per day in the AM. I gave 15 mg Saturday and Sunday, 10mg today. What is the proper way to taper down so as to diconitinue? Thank you
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your situation, and wanted to help. Again I do apologize that my colleagues could not aid you sooner. If you would still like assistance, can you tell me: What condition was he being treated with steroids for (as we need to wean slower for some clinical diseases as opposed to others)?
Customer: replied 1 year ago.
He has suspected cancer, most likely osteosarcoma. The steroids were to help as an anti inflammatory, but it is not aiding his pain. I need to wean him off of prednizone, do a 5 day wash and get him back on an NSAID, trying derramax this time, carprofen didn't seem to make a difference. He received 20mg AM from the 11th-17th, 15mg AM 18th and 19th, 10mg 20th and today. He hasn't been on it that long so I would like to taper as soon as I can and do the wash so I can get him back to NSAIDs. Can you advise the taper calendar please? Thank you.
Expert:  Dr. B. replied 1 year ago.
Thank you for clarifying,Now in this case, if he is currently only on 15mg (0.4mg/kg) once daily and has been over these past 5 days, then you can drop that it every other day for another 3 days of treatment (so 6 total, 3 on/3off) and then stop them all together. As well, since osteosarcomas are quite painful, you may want to speak to his vet about combination treating with another pain relief focused treatment (ie Tramadol, Bupenorphine, Gabapentin) if you are not already. Any of these can be used at the same time as you are weaning down the steroids to make the switch to an NSAID.I hope this information is helpful.If you need any additional information, do not hesitate toask!All the best, ***** you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today.Thank you! : )
Customer: replied 1 year ago.
he has not been on 15mg for 5 days. I have dosed him as follows:
20mg AM from the 11th-17th
15mg AM 18th and 19th
10mg AM yesterday 20th and today the 21st. Can you revise the taper calendar? I have him on gabapentin, and switched from tramadol to codeine yesterday after his bone biopsy. This is a terrible disease. Thank you.
Expert:  Dr. B. replied 1 year ago.
I agree it is one of the worst cancers that we face in our dogs.In regards ***** ***** down, if he has been on 10mg dose (which is actually a lower dose then what we give itchy dogs with skin allergies), then it is still fine to drop down to every other day starting tomorrow. So, you don't need to be rigid here if its 4 as opposed to 5 days, just skip tomorrow, give 10mg the following day and do this every other day for the next total of 6 days and then stop. We should have no issue with that lowering at this point because again that is a very small dose that isn't going to be impacting his natural steroid production as his higher dose did. Take care,Dr. B.